Alert archive / Texas / Special Weather Statements in 2016
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 23, 2016, 3:21 PM CDT for Upton County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 3:21 PM CDT (20:21 UTC)
- Expired
- May 23, 2016, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2825 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.8
The text
As transmitted.
040 WWUS84 KMAF 232021 SPSMAF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 321 PM CDT MON MAY 23 2016 TXZ068-069-232100- CRANE TX-UPTON TX- 321 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CRANE AND CENTRAL UPTON COUNTIES UNTIL 400 PM CDT... AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KING MOUNTAIN...OR 8 MILES NORTH OF MCCAMEY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MCCAMEY...RANKIN AND KING MOUNTAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN TEXAS. LAT...LON 3111 10231 3128 10244 3159 10202 3125 10179 TIME...MOT...LOC 2020Z 239DEG 20KT 3125 10225 $$ 82
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 2:34 PM CDT, 47 minutes earlier.
Area forecast discussion, May 23, 2:34 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
234 PM CDT MON MAY 23 2016
.DISCUSSION...
Tornado Watch #199 until 24/03Z is included.
Severe thunderstorms will be possible this afternoon and evening
roughly along and east of a Seminole to Fort Stockton line. Large
hail, damaging winds, heavy rainfall and localized flash flooding
will be possible with these storms, as will a tornado or two.
An upper trough will dig over the western ConUS today, deepen to
encompass most of the West Coast by Wednesday, then move slowly
eastward and over the region Thursday into Friday. A dryline will
take up semi permanent residence over the forecast area through the
week under the resultant southwest flow aloft over the region,
mixing eastward during the day and retreating westward overnight.
Expect the dryline to set up in a similar location to yesterday with
convection initiating during max heating over the Stockton Plateau
in an area of enhanced low level convergence. Subsequent storms are
also expected to form further northward into the evening. It does
not appear that areal thunderstorm coverage will be extensive, due
in part to no discernible mid level shortwave trough in Water Vapor
Imagery, but whatever storms develop will likely become severe.
This will be due to strong heating aiding SBCape rising to 3000 to
4000 J/Kg, steep mid level lapse rates of 7 to 8 C/Km and the exit
region of a 110kt h25 jet nosing into the region. 0 to 6 Km Bulk
Shear Vectors will also be on the order of 30 to 40kt which portends
organized convection. Storms will last into the evening as a h85
low level jet increase over the Permian Basin, but should be winding
down by 24/03Z, or moving east of the forecast area on the low level
jet. There is an outside chance convection could redevelop late
tonight on the dryline so will leave at least a slight chance of
thunderstorms overnight. Even though storms would be elevated,
anything that develops could be strong to severe with heavy
rainfall and localized flash flooding.
Tuesday through Thursday, the dryline will likely push to the
eastern fringe of the forecast area each day so will continue to
carry a slight chance of thunderstorms these areas. Slight
adjustments will likely have to be made as we get closer to each of
those time frames, but severe storms could be possible each
afternoon/evening. On Friday the base of the upper trough will
translate eastward with most thunderstorms perhaps east of the area
depending on how early the trough moves overhead. There will not be
much of a respite from this active pattern since another upper
trough is progged to take shape over the western ConUS this weekend.
Temperatures will be above normal areawide through the week. Dry
and hot conditions will prevail to the west of the dryline with
critical fire weather conditions affecting the western half of the
forecast area, but particularly the Guadalupe Mountains and
southeast New Mexico Plains. Please see the Fire Weather Discussion
below for further details.
&&
.FIRE WEATHER...
Critical fire weather conditions are expected to continue through
this evening across the Guadalupe Mountains where a Red Flag Warning
is in effect. Afternoon RH values are expected to bottom out around
6 to 10 percent, with southwesterly 20 foot winds of 20 to 30 mph
with some higher gusts, especially across the higher elevations and
ridgetops. With gusty winds developing at lower elevations, some
brief localized critical fire weather conditions are possible across
the southeast New Mexico Plains through early this evening. A brief
reprieve is expected tonight with conditions improving with the loss
of daytime heating and slightly weaker winds, however given the
dryline will remain to the east, poor nocturnal recovery is
anticipated.
On Tuesday, the dryline will push further to the east across the
eastern Permian Basin and Lower Trans Pecos, with increasing dry air
to the west. The stronger winds that had been previously been
confined mainly to the higher terrain of the Guadalupe Mountains
will spread eastward across the southeast New Mexico Plains during
the afternoon, resulting in critical fire weather conditions as
minimum RH values fall to 5 to 8 percent. The Fire Weather Watch
that was in effect for this area has been upgraded to a Red Flag
Warning for Tuesday afternoon through Tuesday evening. Similar
conditions may develop again on Wednesday, thus a future Fire
Weather Watch may be needed for the Wednesday afternoon/Wednesday
evening time frame.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 93 71 92 / 30 20 20 10
Carlsbad 59 96 60 98 / 0 0 0 0
Dryden 74 96 75 95 / 30 10 10 10
Fort Stockton 66 94 66 94 / 20 10 0 10
Guadalupe Pass 60 87 58 84 / 0 0 0 0
Hobbs 61 92 61 93 / 10 0 0 0
Marfa 50 85 53 87 / 10 0 0 0
Midland Intl Airport 74 97 71 97 / 20 10 10 10
Odessa 73 95 70 97 / 20 10 10 0
Wink 69 98 63 98 / 20 10 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Guadalupe Mountains.
&&
84/67Hazardous weather outlook, May 23, 2:50 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT MON MAY 23 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-242000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 250 PM CDT MON MAY 23 2016 /150 PM MDT MON MAY 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT MAINLY ALONG AND EAST OF A LAMESA TO FORT STOCKTON TO BIG BEND LINE. SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY RAIN...AND A TORNADO OR TWO WILL BE POSSIBLE. CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER THE ROLLING PLAINS TUESDAY AFTERNOON AND EVENING. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...BRIEF HEAVY RAIN...AND LIGHTNING. A TORNADO OR TWO CANNOT BE RULED OUT. CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE TUESDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AS WELL AS THE SOUTHEAST NEW MEXICO PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF A HOBBS TO FORT STOCKTON TO BIG BEND LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 23, 2:40 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT MON MAY 23 2016 TXZ075-232030- PECOS TX- 240 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 330 PM CDT... AT 240 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF BELDING...OR 23 MILES SOUTHWEST OF FORT STOCKTON... MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELDING AND SIERRA MADERA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN TEXAS. LAT...LON 3049 10315 3061 10329 3086 10297 3057 10277 TIME...MOT...LOC 1940Z 242DEG 18KT 3061 10311 33
Special weather statement, May 23, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 321 PM CDT MON MAY 23 2016 TXZ068-069-232100- CRANE TX-UPTON TX- 321 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CRANE AND CENTRAL UPTON COUNTIES UNTIL 400 PM CDT... AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KING MOUNTAIN...OR 8 MILES NORTH OF MCCAMEY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MCCAMEY...RANKIN AND KING MOUNTAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN TEXAS. LAT...LON 3111 10231 3128 10244 3159 10202 3125 10179 TIME...MOT...LOC 2020Z 239DEG 20KT 3125 10225 82
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 44 min |
| May 22, 7:14 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 31 min |
| May 22, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 54 min |
| May 22, 7:41 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 34 min |
| May 22, 8:13 PM CDT | Tornado Warning | MAF | Glasscock | 32 min |
| May 22, 8:42 PM CDT | Tornado Warning | MAF | Glasscock | 33 min |
| May 22, 8:50 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard | 4 hr |
| May 22, 9:10 PM CDT | Tornado Warning | MAF | Glasscock | 35 min |
| May 22, 9:14 PM CDT | Special Weather Statement | MAF | Glasscock | 46 min |
| May 22, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 55 min |
| May 22, 9:41 PM CDT | Tornado Warning | MAF | Glasscock | 34 min |
| May 22, 10:10 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 50 min |
| May 22, 10:56 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 49 min |
| May 22, 11:46 PM CDT | Special Weather Statement | MAF | Reagan | 59 min |
| May 23, 4:00 AM CDT | Fire Weather Watch | MAF | 10 hr | |
| May 23, 4:00 AM CDT | Red Flag Warning | MAF | 18 hr | |
| May 23, 2:10 PM CDT | Red Flag Warning | MAF | 32 hr | |
| May 23, 2:40 PM CDT | Special Weather Statement | MAF | Pecos | 50 min |
| May 23, 3:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| May 23, 3:27 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| May 23, 3:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| May 23, 3:52 PM CDT | Special Weather Statement | MAF | Pecos | 38 min |
| May 23, 4:09 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Reagan, Upton | 66 min |
| May 23, 4:33 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 23, 4:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 68 min |
| May 23, 4:57 PM CDT | Special Weather Statement | MAF | Glasscock | 33 min |
| May 23, 5:22 PM CDT | Special Weather Statement | MAF | Howard | 38 min |
| May 23, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 45 min |
| May 23, 5:47 PM CDT | Special Weather Statement | MAF | Howard | 43 min |
| May 23, 5:58 PM CDT | Tornado Warning | MAF | Terrell | 32 min |
| May 23, 6:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Mitchell | 57 min |
| May 23, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 61 min |
| May 23, 6:21 PM CDT | Special Weather Statement | MAF | Martin | 24 min |
| May 23, 6:42 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 63 min |
| May 23, 6:55 PM CDT | Special Weather Statement | MAF | Howard | 50 min |
| May 23, 6:56 PM CDT | Areal Flood Warning | MAF | Terrell | 3 hr |
Nearby
Special Weather Statements in Texas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.